INTRODUCTION: There are many causes of hypercalcemia including malignancy associated hypercalcemia. A review of the medical literature reveals three previously reported cases of ST elevation due to increased calcium mimicking acute myocardial infarction (AMI). Two of them were due to hyperparathyroidism and the other with vitamin D intoxication. This case is the first report of this phenomenon due to multiple myeloma induced hypercalcemia.
CASE PRESENTATION: A 54 yr old male was admitted with symptoms of fatigue, weight loss and shoulder pains. His past medical history revealed mild chronic obstructive pulmonary disease. His only medication was naproxen, celebrex and hydromorphone. Given his symptoms of shoulder pain, marginally elevated troponin and acute ST elevation seen on the ECG, an emergency angiogram was performed. The angiogram revealed no significant coronary artery occlusion. An echocardiogram showed normal left ventricular systolic function with an ejection fraction of and no regional wall abnormalities. The ECG on admission demonstrated ST elevation in leads II, III, and aVF, a RBBB, and T wave inversion in V1-V3. His troponin level was 0.06μg/L. His corrected calcium on admission was: 4.27mmol/L. His hypercalcemia was treated with intravenous fluids, pamidronate and calcitonin. His ionized calcium levels were monitored and eventually normalized.The ECG after 2 days showed that ST changes started normalizing but the inverted T waves and RBBB persisted. The ECG at 7 days showed the ST elevation returning to base line. Further investigation revealed normal parathyroid hormone level, a normal CT-chest, abdomen and pelvis, and a bone marrow aspirate and biopsy that showed plasma cell dyscrasia consistent with plasma cell myeloma.
DISCUSSIONS: Hypercalcemia is defined as total corrected serum calcium >2.62mmol/L or ionized calcium >1.35mmol/L. In our case corrected calcium was 4.27mmol/L. In the differential diagnosis of ST segment elevation, hypercalcemia is listed as one of the rare causes. Shortening of QTc interval is a well known ECG change seen with hypercalcemia, but some authors have published papers that observed transient elevation of ST elevation mimicking AMI. ECG changes due to serum hypercalcemia are mimicked in two ways: Firstly, shortening of QTc causing high take-off ST segment. Though some authors argue that this can be used to distinguish ST elevation of AMI from ST manifestations of hypercalcemia, there are other studies that found shortening of QTc interval as an unreliable index of clinical hypercalcemia due to a wide distribution of normal values. In our patient, the QTc became prolonged with correction of hypercalcemia but it was normal on presentation with hypercalcemia. Secondly, flattened/inverted or appear bi-phasic/notched T waves and T wave amplitude was shown to be inversely correlated with serum calcium level. Our patient did have inverted T waves in V1-V3 that did not reverse with normalizing calcium levels. A literature review shows many other changes can be associated with hypercalcemia; a tachycardia-bradycardia like syndrome with episodes of sinus arrest, proximal SVT and first degree A-V block have been described. In those cases correction of calcium reverted the tachy-brady syndrome; however the A-V block persisted. In our patient the first degree A-V block and RBBB persisted despite calcium correction.
CONCLUSION: In summary we report a case of severe hypercalcemia due to plasma cell myeloma in which ECG changes mimicked AMI, and slowly resolved with correction of serum calcium. Though the literature suggests that short QTc intervals with ST elevation in hypercalcemia is distinguishable from AMI, normal QTc intervals do not necessarily exclude the diagnosis of AMI. Hypercalcemia may be a cause of ST elevation.
DISCLOSURE: Upul Madampage, No Financial Disclosure Information; No Product/Research Disclosure Information